|| Checking for direct PDF access through Ovid
Clostridium difficile infection (CDI) is a symptomatic infection due to the spore-forming bacterium, C. difficile. Asymptomatic C. difficile colonization is the stage in absence of symptoms, with a prevalence of 1.4% to 21% on hospital admission. Proton-pump inhibitors (PPIs) was implicated as a novel potential contributor to CDI. PPIs injection could make asymptomatic C. difficile colonization progress to C. difficile associated diarrhea (CDAD).A postoperative colon cancer patient, who had been taking omeprazole for 4 years after operation, got asymptomatic C. difficile colonization. When he developed clinical symptoms of digestive tract, tumor recurrence was first suspected and intravenous omeprazole was prescribed, which ultimately led to progression to symptomatic CDI. In this report, we tell the confusing differential diagnosis of cancer-associated diseases and CDAD, and discuss the possibility of solving the PPIs overuse problem by making clinical pathway of PPIs use in Chinese hospitals.CDAD, incomplete intestinal obstruction, postoperation of colon cancer.Electrolyte replacement and rehydration. Parenteral nutrition support. Omeprazole was prescribed but withdrawn later, and oral vancomycin was given at a dose of 0.25 g 4 times per day for 10 days.Diarrhea was resolved, so long as the acid reflux and vomiting.We have 2 lessons here: Be aware of PPIs induced CDI, especially the asymptomatic C. difficile colonization. Making clinical pathway specified on PPIs use by pharmacists could be a practical way to solve the problem of PPIs overuse.